Opiate Withdrawal: What To Expect
Individuals going through opiate withdrawal usually feel like they are suffering from a nasty case of the flu.
Withdrawal symptoms from short-acting opioids, such as heroin, can occur eight to 24 hours after last use, and typically last four to 10 days.
Withdrawal symptoms from long-acting opioids, like methadone, usually start 12 to 48 hours after last use, and can last between 10 and 20 days.
Opiate withdrawal symptoms can include:
- nausea and vomiting
- hot and cold flashes
- excessive sweating
- muscle cramps
- watery eyes and runny nose
- anxiety and insomnia
Generally, opiate withdrawal is not considered life-threatening. Individuals going through opiate withdrawal can experience high levels of discomfort, however.
Specific medications may be prescribed to help ease this discomfort and help someone to stop taking opiate medications.
Will Clonazepam Help With Opiate Withdrawal?
Clonazepam (Klonopin) may be prescribed to some individuals during opiate withdrawal if their anxiety and insomnia symptoms are severe. However, most physicians and addiction specialists will try to avoid co-prescribing benzodiazepines with opioids whenever possible.
Combining benzodiazepines with opioids can be unsafe because both medications are sedatives, which suppress breathing and impair cognitive function.
Because these medications can be dangerous to take together, individuals should only do so in a supervised clinical setting or with their physician’s permission.
Effective Treatment For Opiate Withdrawal
While Clonazepam may not always be the best fit for individuals experiencing opiate withdrawal, other medications may be used to ease withdrawal symptoms. Other medication-assisted treatments include methadone and buprenorphine.
The best way to determine what medication is right for you or a loved one facing an opiate addiction and withdrawal is to call an addiction specialist at 615-208-2941 and ask for an individual assessment.